Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO

May 15, 2018Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2018, 5:14 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 5:14 PM MDT (23:14 UTC)
Expired
May 15, 2018, 5:48 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KBOU 152314
SVRBOU
COC005-039-160000-
/O.NEW.KBOU.SV.W.0030.180515T2314Z-180516T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
514 PM MDT TUE MAY 15 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elbert County in east central Colorado...
  South central Arapahoe County in northeastern Colorado...

* Until 600 PM MDT.

* At 513 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Arapahoe Park, or 24 miles southeast of Denver, moving east at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Elbert and south central Arapahoe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3948 10461 3962 10463 3969 10430 3943 10429
TIME...MOT...LOC 2313Z 261DEG 10KT 3955 10456 

HAIL...1.00IN
WIND...60MPH
 
$$

DANKERS
2 follow-up statements
974 
WWUS55 KBOU 152331
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
531 PM MDT TUE MAY 15 2018

COC005-152337-
/O.CAN.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Arapahoe CO-
531 PM MDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2327Z 279DEG 10KT 3953 10451 

$$

COC039-160000-
/O.CON.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Elbert CO-
531 PM MDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN ELBERT COUNTY...

At 527 PM MDT, a severe thunderstorm was located 11 miles northeast
of Ponderosa Park, or 27 miles southeast of Denver, moving east at 
10 mph. 

Weather spotters in and near Elizabeth have been reporting soft hail 
up to the size of nickels with this storm. Radar indicates that the 
storm is beginning to weaken. However, more hail, strong gusty winds 
and heavy rain are still possible. 

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2327Z 279DEG 10KT 3953 10451 

HAIL...0.88IN
WIND...60MPH
 
$$

DANKERS
655 
WWUS55 KBOU 152348
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
548 PM MDT TUE MAY 15 2018

COC039-152358-
/O.CAN.KBOU.SV.W.0030.000000T0000Z-180516T0000Z/
Elbert CO-
548 PM MDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3948 10461 3957 10462 3956 10430 3943 10429
TIME...MOT...LOC 2347Z 261DEG 10KT 3954 10443 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:12 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 15, 3:12 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
312 PM MDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue May 15 2018

Convection is pretty slow to develop this afternoon. Coverage is
very limited as well. The ACARS soundings still show a pretty
decent mid level cap. Models have an upper ridge over Colorado
tonight and Wednesday. The flow aloft will be weak southwesterly
tonight and weak westerly on Wednesday. There is weak downward
synoptic scale energy in place both periods. The boundary layer
winds will be normal diurnal patterns overnight and Wednesday. For
moisture, the 40s and low 50F dew points are expected to continue
overnight then dry out quite a bit on Wednesday. There is pretty
decent CAPE around this evening for the plains and foothills, with
somewhat less on Wednesday. Models have fairly decent measurable
rainfall over the plains this evening into overnight, with almost
nothing on Wednesday. For pops, will lower them form current
numbers this evneing/overnight based on current trends and mid
level stability in place. Will go with very little to no pops on
Wednesday. For temperatures, Wednesday highs should be 2-4 C warm
then this afternoon's.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM MDT Tue May 15 2018

Models still disagreeing on convective activity Wednesday
evening. Upper ridge axis passing overhead may be enough to limit
the chances. NAM keeps high pressure pushing in through all the
plains, where GFS and EC have a surface trough forming and pushing
east over the plains, enough to mix the atmosphere with slightly
warmer temperatures. For now, will have a small area over the far
northeast plains as well as over Lincoln County where a ribbon of
higher theta-e is progged to exist for a slight chance of storms.

Southeasterly low level flow will increase Thursday as an upper
low moves into the Great Basin and southwesterly flow aloft
increases. Deeper moisture will move up in the southeast flow and
will combine with warmer temperatures due to warm advection in
southwest flow aloft to bring much higher CAPE values to the
eastern plains. Values of over 2000 J/kg will likely be seen over
the northeast corner Thursday afternoon into evening along with Bulk
shear values of near 35 knots. Strong to potentially severe
strength storms will likely occur east of a line from Sterling
down to Limon, with strong winds and hail the main threats. Heavy
rain will also be a threat as PW values jump to over an 1.25
inches by early evening.

On Friday, the upper low will swing into western Colorado, while a
strong cold front pushes down from the northern Rockies and Great
Plains. NAM and GFS agree on the front pushing through our area by
noon on Friday, with upslope flow deepening as 700 and 500 mb flow
turns easterly. Precipitation will likely change from showers to
stratiform near and against the foothills, but areas further east
may still stay warm enough for convective activity. This will all
depend on the timing of the front, so will at least keep a slight
chance of thunder in the forecast for all the plains. With the
deeper upslope staying in place longer in the GFS than EC, GFS is
producing 1 to 3 inches of rain in 24 hours, favoring the northern
state border...however the EC is much less impressed with one
quarter to one half inch, but it has only about 6 hours of upslope
and not as deep of a system. Will at least put likely PoPs in the
forecast for the northern foothills and urban corridor Friday
afternoon through early Saturday morning. Snow levels are expected
to drop down to near 10kft by Saturday morning then continue to
drop through the day. The northern foothills may even see snow
coming down to near 9000 feet.

In a post frontal airmass Saturday, and with cool temperatures in
the 50s over the plains being kept in place by the high surface
pressure, will likely only see stratiform rain, have removed any
mention of thunder. The mountains may still see some potential
however in continued southwesterly flow as an upper trough pattern
still remains over the Great Basin. Again, snow may be found over
the northern mountains and foothills between 9k-10kft.

Sunday through Tuesday will feature a warming trend as another
upper low moves onshore from the Pacific and into the Great Basin.
Afternoon shower and thunderstorms are expected to increase Sunday
and Monday, then depending on the speed and strength of the upper
low and upper ridge right ahead of it, Tuesday may be dry as the
GFS portrays or still convective as the EC portrays.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 300 PM MDT Tue May 15 2018

Weak southeast winds are expected to continue into mid evneing
before going to weak draiange patterns overnight. There will be no
ceiling issues.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Kriederman
AVIATION...RJK
Hazardous weather outlook, May 15, 11:23 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Tue May 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Tue May 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong thunderstorms are expected this afternoon and evening with
a few getting to severe levels possible. The threat of severe
weather today is greatest from the Denver area east to Limon from
3 PM to 8 PM. The main threat will be hail up to an inch in
diameter. Rainfall rates as high as 1 inch per half hour are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated showers and thunderstorms will be possible Wednesday
afternoon and evening. Some storms could produce heavy rain and
hail. Stronger and more widespread storms will then be possible
Thursday afternoon with a chance of severe storms. The main
threat on Thursday will be large hail and heavy rain over the far
eastern plains. Temperatures will increase into the lower 80s
Wednesday and Thursday.

A cold front will push down Friday and bring rain showers with a
slight chance of thunderstorms transitioning more to stratiform
rain. Some heavier rain may be possible along the northern
foothills and urban corridor. Temperatures will fall slightly on
Friday back into the 70s with low 60s possible on Saturday with
rain. Sunday and Monday will see gradually warming temperatures
with a slight chance of showers and thunderstorms each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 15, 4:30 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT TUE MAY 15 2018

COZ040-041-152315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
430 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 15 miles southeast of Denver, moving east at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy rainfall may also cause some standing water
in parking lots and intersections.

Locations impacted include...
Southwestern Aurora, Centennial, Highlands Ranch, Parker, eastern
Littleton, Greenwood Village, Lone Tree, Beverly Hills, Surrey Ridge,
Arapahoe Park and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning will also be possible with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

Motorists should use caution while driving on rain covered roadways.

&&

LAT...LON 3960 10498 3968 10452 3951 10447 3944 10499
TIME...MOT...LOC 2227Z 261DEG 11KT 3957 10474

DANKERS
Special weather statement, May 15, 4:57 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT TUE MAY 15 2018

COZ041-152345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
457 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Greenland, or 23 miles north of Colorado Springs, moving east at 10
mph.

Half inch hail will be possible with this storm. Wind gusts up to 30
mph can also be expected. Rainfall amounts up to a half inch will be
possible in 30 minutes or less.

Locations impacted include...
Larkspur and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also expected with this storm which will produce
poor visibility, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning will be possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10491 3918 10492 3925 10490 3929 10457
      3913 10456
TIME...MOT...LOC 2253Z 261DEG 10KT 3917 10482

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:01 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick44 min
May 15, 4:30 PM MDTSpecial Weather StatementBOUDenver45 min
May 15, 4:57 PM MDTSpecial Weather StatementBOUDouglas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.